Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 110, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 4, 2011, 8:55 PM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2011, 8:55 PM CDT (01:55 UTC)
- Expired
- Jul 4, 2011, 10:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Koochiching County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 138 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 7:14 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1540 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:39 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 4, 6:39 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 639 PM CDT MON JUL 4 2011 .AVIATION...07/05/00Z ISSUANCE... LINE OF VIOLENT THUNDERSTORMS OVER NORTHWEST MN IS EXPECTED TO CONTINUE SOUTHEASTWARD ACROSS OUR AREA...REACHING INTERNATIONAL FALLS EARLY THIS EVENING...BRD AND HIB LATER...DLH AROUND MIDNIGHT AND NORTHWEST WISCONSIN LATE TONIGHT. VFR CONDITIONS AHEAD OF THE LINE WILL DETERIORATE TO SCATTERED LIFR WITH WINDS POSSIBLY GUSTING TO 50 KNOTS...WITH IMPROVEMENT TO MVFR IN CLOUDS LATE TONIGHT AND EARLY TUESDAY...FOLLOWED BY VFR IN SCATTERED CLOUDS WITH ISOLATED SHOWERS LATER ON...THROUGHOUT THE REST OF TUESDAY. && .PREV DISCUSSION... /ISSUED 308 PM CDT MON JUL 4 2011/ DISCUSSION... REST OF THIS AFTERNOON AND TNT...VERY MOIST AND UNSTABLE AIR ACROSS THE FORECAST AREA...BUT ESPECIALLY OVER NORTHEASTERN MN WHERE MU CAPE VALUES ARE 2000 G/KG AND GREATER AND LI'S -5 TO -7...IN AN AREA OF NO CIN. AREA NORTH OF US HWY 2 IS AREA OF CONCERN LATE THIS AFTERNOON IN AREA OF STRONG MOISTURE CONVERGENCE AND IN NOSE OF THETA E- RIDGE. THERE IS SOME INDICATION OF POSSIBLE SUPERCELLS WITH TORNADO AS SOME SHEAR IN ATMOSPHERE WITH BULK SHEAR VALUES OF 40 MPH IN THE ARROWHEAD. EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP RAPIDLY THIS AFTERNOON AS CONVECTIVE TEMPS REACHED AND THEN MOVE SOUTHEAST ACROSS MN...THEN INTO WI THIS EVENING. LATER THIS EVENING ANOTHER ROUND OF STORMS WILL AFFECT THE NORTHLAND. THESE STORMS WILL BE IN A WELL-ORGANIZED MCS AHEAD OF A STRONG COLD FRONT. AT MID AFTERNOON THE FRONT WAS SITUATED NORTH TO SOUTH ACROSS THE CENTRAL DAKOTAS...IT IS EXPECTED TO ENTER THE WESTERN PORTION OF THE FORECAST AREA VERY EARLY THIS EVENING...THEN ENTER NWRN WI LATE TNT. NO ONLY ARE HIGH WINDS AND HAIL POSSIBLE WITH THE STORMS...BUT WITH PRECIPITABLE WATER VALUES OF AN INCH TO AN INCH AND A HALF. 1 HOUR FLASH FLOOD GUIDANCE IS GENERALLY AT 3.0 TO 3.5 INCHES IN NRN MN SO NO WATCH ATTM. MAIN ARA OF STORMS WITH FRONT OVER SOUTHERN MANITOBA THIS AFTERNOON. THE STORMS WILL CONTINUE TO SPREAD EAST AND SOUTH THROUGH THE REST OF THIS AFTERNOON AND EVENING. CRUDE EXTRAPOLATION PUTS THE STORMS NEAR INL AROUND 7 PM....THROUGH THE IRON RANGE THROUGH MID EVENING...AND NR DLH AROUND 11 PM. THE DLH HRRR IS A COUPLE HOURS FASTER. THESE TIMES ARE VERY APPROXIMATE AND ONE SHOULD MONITOR THE LATEST INFORMATION AND RADAR FOR STORM LOCATION AND MOVEMENT. EXPECT LINGERING THUNDERSTORMS OVER NWRN WI ON TUESDAY WITH FRONTS PASSING. IN FACT...FRONT WILL GO THROUGH NORTH CENTRAL WI..,.INCLUDING THE PARK FALLS AND PRENTICE AREA IN THE AFTERNOON...PUTTING THOSE AREAS IN BEST CHANCES OF THUNDERSTORMS ON TUESDAY. COOLER AND DRIER AIR WILL ARRIVE BEHIND THE FRONT AND REMAIN THROUGH THURSDAY. EXTENDED... MAIN FOCUS IN LONG TERM ON DIGGING LONG WAVE TROUGH THAT TRACKS EAST OVER SOUTHERN CANADA AND INTO THE UPPER PLAINS OVER THE WEEKEND. THE ECM/GFS ARE IN REASONABLE AGREEMENT THAT THE TROUGH DEEPENS INTO A CLOSED LOW OVER SASKATCHEWAN SATURDAY...WHILE SWEEPING A COLD FRONT EAST ACROSS MINNESOTA IN THE SATURDAY NIGHT/SUNDAY TIME FRAME. KEPT BROADBRUSH CHC POPS THROUGH THE WEEKEND TO ACCOUNT FOR THE FROPA. && .POINT TEMPS/POPS... DLH 67 80 57 76 / 50 10 10 10 INL 63 79 53 77 / 70 10 10 10 BRD 67 82 59 79 / 50 10 10 10 HYR 67 79 58 79 / 50 50 10 10 ASX 66 79 57 74 / 50 40 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...EOM AVIATION...EOM
Hazardous weather outlook, Jul 4, 4:29 AM CDT, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 429 AM CDT MON JUL 4 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 429 AM CDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS NORTHERN MINNESOTA...MAINLY NORTH OF A TWO HARBORS TO WALKER LINE. A FEW OF THE STORMS MAY BE STRONG OR SEVERE. STORMS WILL DEVELOP ACROSS NORTHEAST MINNESOTA THIS EVENING AS A COLD FRONT MOVES INTO THE REGION. STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL. HEAVY RAIN IS EXPECTED WITH LOCALIZED FLOODING POSSIBLE IN NORMALLY FLOOD PRONE AREAS. PLEASE MONITOR THE LATEST FORECAST FOR UPDATES REGARDING THE THREAT OF SEVERE WEATHER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS...POSSIBLY STRONG OR SEVERE...WILL PUSH ACROSS NORTHWESTERN WISCONSIN TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-051030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 429 AM CDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ALONG THE NORTH SHORE...NORTH OF TWO HARBORS. A FEW OF THE STORMS MAY BE STRONG OR SEVERE. STORMS WILL DEVELOP SOUTHWARD ALONG THE NORTH SHORE OF LAKE SUPERIOR OVERNIGHT AS A COLD FRONT MOVES INTO THE REGION. STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS...POSSIBLY STRONG OR SEVERE...MAY AFFECT THE SOUTH SHORE OF LAKE SUPERIOR TUESDAY MORNING AND EARLY AFTERNOON. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 4, 5:08 PM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
508 PM CDT MON JUL 4 2011
MNZ012-021-042330-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
508 PM CDT MON JUL 4 2011
...INTENSIFYING THUNDERSTORMS ARE MOVING THROUGH THE EASTERN
ARROWHEAD...
AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 4 MILES NORTHWEST OF ALPINE LAKE...
MOVING SOUTHEAST AT 25 MPH.
THIS STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS UP TO HALF INCH OF RAIN WITHIN AN HOUR...
* THE THUNDERSTORM WILL BE NEAR...
SEA GULL LAKE BY 515 PM...
EAGLE MOUNTAIN BY 610 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4824 9082 4819 9082 4816 9076 4813 9077
4810 9074 4811 9064 4814 9058 4811 9054
4811 9034 4794 8986 4781 8999 4767 9058
4809 9125 4819 9110 4826 9088
EOMSpecial weather statement, Jul 4, 6:34 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
634 PM CDT MON JUL 4 2011
MNZ010-050015-
KOOCHICHING-
634 PM CDT MON JUL 4 2011
...SEVERE THUNDERSTORMS MOVING TOWARDS KOOCHICHING COUNTY...
AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 69 MILES WEST OF BIRCHDALE... OR NEAR ROSEAU...
MOVING EAST AT 60 MPH.
THIS STORM WAS BEGINNING TO ACCELERATE FORWARD...AND IF IT HOLDS
TOGETHER IT MAY POSE AN INCREASING DAMAGING WIND THREAT AS IT
APPROACHES KOOCHICHING COUNTY.
IT HAS ALSO BEEN REPORTED CAPABLE OF PRODUCING SEVERE HAIL.
AT ITS CURRENT MOTION...THE STORM WOULD ENTER NORTHWEST KOOCHICHING
COUNTY AROUND 730 PM CDT.
RESIDENTS OF WESTERN KOOCHICHING COUNTY SHOULD BE ALERT FOR POSSIBLE
WARNINGS AS THIS LINE OF STORMS APPROACHES.
LAT...LON 4870 9424 4866 9423 4865 9390 4864 9384
4862 9381 4852 9378 4816 9395 4828 9444
4871 9444 4872 9443 4872 9429
LAMERSSpecial weather statement, Jul 4, 6:48 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
648 PM CDT MON JUL 4 2011
MNZ012-021-050045-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
648 PM CDT MON JUL 4 2011
...THUNDERSTORMS WILL CONTINUE TO CROSS THE EASTERN ARROWHEAD...
AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LINES AND CLUSTERS OF STRONG THUNDERSTORMS...THE STRONGEST ONE IS 7
MILES NORTHWEST OF SAGANAGA LAKE...MOVING SOUTHEAST AT 35 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS OF UP TO AN INCH PER HOUR...
* THE STRONGEST THUNDERSTORMS WILL BE NEAR...
SEA GULL LAKE BY 655 PM...
EAGLE MOUNTAIN BY 740 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4795 8959 4798 8962 4794 8964 4781 8998
4773 9042 4767 9058 4819 9108 4826 9088
4824 9082 4810 9074 4814 9058 4811 9054
4812 9014 4810 9003 4801 8992 4803 8975
4796 8956
EOMSpecial weather statement, Jul 4, 8:43 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
843 PM CDT MON JUL 4 2011
MNZ011-012-018-019-025-026-050200-
CENTRAL ST. LOUIS-NORTH CASS-NORTH ITASCA-NORTH ST. LOUIS-NORTHERN
COOK/NORTHERN LAKE-SOUTH ITASCA-
843 PM CDT MON JUL 4 2011
...THUNDERSTORMS APPROACHING IRON RANGE FROM THE WEST...
AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM INTERNATIONAL FALLS...SOUTH
THROUGH BIG FALLS AND BLACKDUCK. THIS LINE OF STORMS WAS MOVING
EAST AT 50 MPH.
THESE STORMS WILL REACH THE COMMUNITIES OF CRANE LAKE...COOK...AND
DEER RIVER BY 930 PM...AND THE VIRGINA TO GRAND RAPIDS AND CASS LAKE
AREAS AROUND 945 PM.
IF YOU ARE IN THE PATH OF THESE STORMS YOU SHOULD PREPARE FOR STRONG
WINDS AND HAIL TO OCCUR OVER THE NEXT HOUR.
LAT...LON 4853 9262 4847 9271 4844 9268 4845 9250
4842 9245 4835 9246 4824 9237 4825 9229
4835 9229 4836 9205 4827 9199 4821 9172
4812 9168 4811 9156 4752 9236 4686 9466
4687 9467 4734 9468 4792 9288 4855 9279
GRANINGThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:13 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 62 min |
| Jul 4, 8:06 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching, Saint Louis | 54 min |
| Jul 4, 8:43 PM CDT | Special Weather Statement | DLH | Itasca, Saint Louis | 17 min |
| Jul 4, 8:50 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Saint Louis | 55 min |
| Jul 4, 9:41 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 64 min |
| Jul 4, 9:48 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 27 min |
| Jul 4, 9:51 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 39 min |
| Jul 4, 10:06 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake, Saint Louis | 54 min |
| Jul 4, 10:11 PM CDT | Special Weather Statement | DLH | Aitkin, Carlton, Cook, Crow Wing, Lake | 19 min |
| Jul 4, 10:11 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 49 min |
| Jul 4, 10:25 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 35 min |
| Jul 4, 10:34 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake, Saint Louis | 41 min |
| Jul 4, 10:51 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 39 min |
| Jul 4, 10:54 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Cass, Crow Wing, Saint Louis | 51 min |
| Jul 4, 10:57 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Lake, Saint Louis | 48 min |
| Jul 4, 11:11 PM CDT | Special Marine Warning | DLH | 34 min | |
| Jul 4, 11:14 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 13 min |
| Jul 4, 11:35 PM CDT | Special Weather Statement | DLH | Aitkin, Carlton, Crow Wing | 55 min |
| Jul 4, 11:40 PM CDT | Special Marine Warning | DLH | 65 min | |
| Jul 4, 11:42 PM CDT | Special Weather Statement | DLH | Carlton | 63 min |
| Jul 5, 12:32 AM CDT | Special Weather Statement | DLH | Aitkin, Carlton, Crow Wing, Pine | 58 min |
| Jul 5, 1:22 AM CDT | Special Weather Statement | DLH | Pine | 53 min |
| Jul 5, 7:48 AM CDT | Special Weather Statement | DLH | Pine | 72 min |
| Jul 5, 12:00 AM CDT | Special Weather Statement | DLH | Bayfield | 60 min |
| Jul 5, 12:36 AM CDT | Special Weather Statement | DLH | Ashland, Bayfield, Douglas, Iron | 54 min |
| Jul 5, 2:22 AM CDT | Special Weather Statement | DLH | Burnett | 38 min |
| Jul 5, 2:47 PM CDT | Special Weather Statement | DLH | Iron | 43 min |
| Jul 5, 4:31 PM CDT | Special Weather Statement | DLH | Iron, Sawyer | 59 min |
| Jul 5, 4:35 PM CDT | Special Weather Statement | DLH | Price | 40 min |
| Jul 5, 5:17 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Price, Sawyer | 43 min |
| Jul 5, 5:41 PM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 25 min |
| Jul 5, 5:45 PM CDT | Special Weather Statement | DLH | Sawyer | 45 min |
| Jul 5, 5:49 PM CDT | Special Weather Statement | DLH | Iron | 41 min |
| Jul 5, 5:56 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Price, Sawyer | 34 min |
| Jul 5, 6:13 PM CDT | Special Weather Statement | DLH | Price | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.